Quality Hearing Systems - Maplewood, MN

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s normal to look at the possible side effects. Will it give you a dry mouth or make you feel nauseous? There is a more serious potential side effect that you may not recognize which is hearing loss. It’s a condition medical specialists call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, typically starting with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • Thumping
  • Ringing
  • A windy sound
  • Popping

Usually, the tinnitus stops when you stop taking the medication. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss may surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better recognize as aspirin. The hearing issues induced by these medications are usually correctable when you quit taking them.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

Once you stop taking the antibiotics the problem clears up like with painkillers. Other drugs on the common list include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Caused by Several Common Compounds

Edecrin

  • Nicotine
  • Marijuana
  • Tonic water
  • Caffeine

When you get up every morning and drink your morning coffee you subject your body to a substance that can cause tinnitus. The good news is it will pass once the drug is out of your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Lidocaine
  • Prednisone

The prescribed dosage should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They differ based on the medication and your ear health. Mildly irritating to totally incapacitating is the things you can typically be anticipating.

Be on guard for:

  • Blurring vision
  • Tinnitus
  • Vomiting
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take what your doctor recommends. Remember that these symptoms are temporary. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, get a hearing exam with a hearing care specialist.